Skip to content
 

Over-the-Counter Painkillers Could Raise Your Risk of Tinnitus

Study finds link between pain medication and ringing in ears

close up of man's hands pouring a pill out of a medicine bottle

MStudioImages / Getty Images

En español

If you take over-the-counter pain meds like ibuprofen, acetaminophen or aspirin, take note: Doing so on a frequent basis may up your risk for tinnitus, or ringing in the ears.

In a new study published in the Journal of General Internal Medicine, researchers looked at data that tracked more than 69,000 women for 20 years. At the end of that period, they found that participants who frequently used over-the-counter nonsteroidal anti-inflammatory drugs (NSAIDs) or acetaminophen had an almost 20 percent increased risk of developing tinnitus.


AARP Membership -Join AARP for just $9 per year when you sign up for a 5-year term

Join today and save 43% off the standard annual rate. Get instant access to discounts, programs, services, and the information you need to benefit every area of your life. 


“Because over-the-counter analgesics are widely available without a prescription and perceived to be safe, frequent use of these medications is very common,” says lead study author Sharon Curhan, M.D., assistant professor of medicine at Brigham and Women’s Hospital, Harvard Medical School. “Most people are not aware of the potential harm that these medications may cause and the possibility of adverse interactions with other medications, particularly when used frequently.”

Take, for example, the many cold and sinus medications that also contain these painkillers. “It’s possible to take more of these medications than is intended or recognized,” Curhan says.

Low-dose aspirin use not associated with tinnitus risk

Frequent use of low-dose aspirin (100 mg or less) was not found to increase the likelihood of developing the condition. Curhan calls this a “helpful finding,” given that many people are advised to take low doses of the drug to prevent cardiovascular disease and other conditions.

And women 60 and older who frequently used moderate doses of aspirin (325 mg or more) also did not appear to have an increased tinnitus risk, although risk was increased among younger women. (All participants were between ages 31 to 48 and did not have tinnitus when they enrolled in the study).

Past research has also found a link between regular use of aspirin, NSAIDs and acetaminophen and hearing loss in men. The new study notes that more research on pain medication and tinnitus in men and non-white women is needed.

What is tinnitus?

Tinnitus isn’t a disease of its own, but a symptom of an underlying condition such as age-related hearing loss or nasal congestion. It’s commonly described as ringing in the ears, but can also sound like roaring, clicking, hissing, whistling, swooshing or buzzing. It can be soft or loud, high pitched or low pitched. And you might hear it in one or both ears.

Depending on how persistent it is, tinnitus can have a major impact on quality of life. Of the roughly 50 million people in the U.S. with tinnitus, around 3 million are “severely disabled” by the condition, says Curhan. Older people are especially vulnerable since age is a risk factor (along with noise-induced hearing loss). “Among most people with tinnitus, the cause is not known and the effectiveness of available treatments is limited,” she adds.

Complicating things? Scientists have yet to agree on what it is that’s happening in the brain to create the perception of sound when there is none.

How to find relief

Experts have long known that taking high doses of aspirin can lead to reversible tinnitus; in other words, stop taking the aspirin and the tinnitus subsides. But Curhan’s team found that frequent use of moderate-dose aspirin and typical doses of other over-the-counter painkillers is independently associated with the risk of developing chronic persistent tinnitus.

“For a number of medications that are taken short-term, discontinuation of use can lead to relief from tinnitus symptoms,” says Curhan. “Based on the findings in our study, it will be informative to examine whether avoidance of analgesics, or discontinuation of regular use, may help alleviate tinnitus symptoms.”

The study also found that taking COX-2 inhibitors such as celecoxib (brand name: Celebrex) two or more days a week was associated with a 21 percent higher risk of developing tinnitus.

The takeaway message? “For anyone who is considering taking these types of medications regularly, it is advisable to consult with a health care professional to discuss the risks and benefits and to explore whether there are alternatives to using medication,” Curhan says.

Kimberly Goad is a New York–based journalist who has covered health for some of the nation’s top consumer publications. Her work has appeared in Women’s Health, Men’s Health and Reader’s Digest.

More on Hearing